Oklahoma, 2022Tornadoes and Flash Flood in Oklahoma, November 4, 2022
November 4, 2022 · NWS TSA · 11 events in 6 counties and zones
Severe thunderstorms moved through eastern Oklahoma during the late afternoon and evening of the 4th. The atmosphere became moderately unstable ahead of a cold front approaching from the north and a dry line approaching from the west.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 3
- Property damage
- $1.1 million
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms moved through eastern Oklahoma during the late afternoon and evening of the 4th. The atmosphere became moderately unstable ahead of a cold front approaching from the north and a dry line approaching from the west. Deep layer and low level wind shear increased during the afternoon and evening across the area, with the approach of a strong upper level disturbance, and became very strong by early evening. The combination of moderately strong instability and strong to very strong wind shear resulted in some supercell thunderstorm structures, as well as a severe squall line that moved through the region. Multiple tornadoes occurred across eastern Oklahoma from these storms. Damaging wind and large hail up to quarter size also occurred. Heavy rainfall resulted in localized flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Nov 4, 1:58 PM CST, 35 minutes earlier.
Area forecast discussion, Nov 4, 1:58 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
258 PM CDT Fri Nov 4 2022
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(Through tonight )
Issued at 213 PM CDT Fri Nov 4 2022
Sharp cold front at 2 pm extends from Bartlesville to Bristow to
Shawnee and continues steadily advancing east. Mostly showers are
occurring along the boundary with stronger convection post-
frontal across western Oklahoma. Meanwhile storms continue to
increase in coverage across the warm sector across southeast
Oklahoma which which will carry the greatest severe threat near
term. Moderate instability (1000-1500 J/kg) exists ahead of the
front with 0-1km shear in excess of 30kt generally south of US
412. Overall, low level wind fields remain more backed south of
I-40 where greatest tornado threat will exist through late
afternoon all the way to the Red River. Elsewhere sufficient
shear exists for rotating, low-topped storms with a damaging wind
threat and brief spin-up potential. Activity is expected to
continue in banded, loosely organized or broken line form with
strongest activity preceding frontal surge until stronger forcing
associated with the upper low lifting across the Texas Panhandle
helps congeal thunderstorms into more single, solid line closer to
00Z. Shear/instability after 00Z will remain sufficient for QLCS
wind/tornado threat into western Arkansas with sporadic damaging
wind potential across the higher terrain where stronger storms
help brings winds to the surface. Excessive rainfall threat and
impact on rivers looks to remain low despite the potential for
multiple rounds of moderate to heavy downpours from southeast
Oklahoma into west-central Arkansas. Anomalously high PWAT values
and moisture transport into the area however does continue to
raise concerns for high rainfall rates and flash flooding with
some localized totals approaching 3 inches. Back edge of the
stronger storms should begin to move out of our western Arkansas
counties by 04Z with some wrap- around showers lingering across
far northern Oklahoma through 09Z. Gusty winds behind the front
will continue overnight with some mid 30s possible across
northeast Oklahoma.
&&
.LONG TERM...
(Tomorrow through Friday)
Issued at 213 PM CDT Fri Nov 4 2022
Surface winds will remain westerly on Saturday in the wake of the
Pacific front with some weak cold advection holding temperatures
close to seasonal averages in the upper 50s to lower 60s under
mostly sunny skies. A fast moving clipper system near the Canadian
border will send another frontal boundary across the Southern
Plains on Sunday that looks to stall across north Texas. As the
flow returns out of the south Monday with deeper gulf moisture,
showers and thunderstorms are expected along the warm front.
Guidance suggests activity will mostly be confined across
southeast Oklahoma though some showers could linger into Tuesday
across northeast Okalhoma north of I-44 as some ripples in the
increasing southwest flow aloft move across the area. Temperatures
on Tuesday are not clear cut with the potential for scattered
showers and storms and cloud cover under a strong warm advection
pattern. Otherwise, expect both overnight lows and afternoon highs
to surge back well above normal through mid week with periods of
gusty late morning and afternoon winds Wednesday and Thursday. As
with the current system, extended guidance is struggling to reach
a consensus on the speed of the next major western US trough. The
current forecast sides with the faster GFS and Canadian
deterministic runs with scattered showers and isolated storms back
in the forecast Thursday afternoon and evening. Some colder air
looks to move in behind this late week front which could
complicate the precipitation type if it lingers into Friday.
&&
.AVIATION...
(18Z TAFS)
Issued at 1246 PM CDT Fri Nov 4 2022
Thunderstorms...some of which are strong to severe...are expected
to expand in coverage across the CWA this afternoon and evening as
a strong cold front makes its way eastward through the region.
With the convection...LIFR/IFR conditions will become possible
with gusty to strong winds. Will continue with tempo groups for
timing of the greater storm potential. Behind the exiting
convection and frontal boundary...IFR/MVFR conditions are forecast
over the region while an upper level low pressure lifts northeast
into the Central Plains. There is some potential for additional
wrap around moisture to reach KBVO overnight...though for now will
hold off on mentioning. Conditions should begin to improve from
southwest to northeast overnight tonight into Saturday morning. By
the end of the TAF period...mostly clear skies and west to
southwesterly winds are forecast.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 76 41 63 48 / 90 60 0 0
FSM 78 46 63 45 / 100 100 0 0
MLC 75 40 63 48 / 100 70 0 0
BVO 77 38 61 45 / 100 60 0 0
FYV 76 40 59 43 / 90 100 0 0
BYV 77 43 58 45 / 90 100 0 0
MKO 77 40 61 45 / 100 90 0 0
MIO 78 40 59 45 / 90 100 0 0
F10 75 39 63 47 / 90 40 0 0
HHW 74 41 61 45 / 100 100 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&
SHORT TERM...24
LONG TERM....24
AVIATION...20
Hazardous weather outlook, Nov 4, 12:35 PM CST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
135 PM CDT Fri Nov 4 2022
ARZ001-002-010-011-019-020-029-OKZ049-053>076-051030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
135 PM CDT Fri Nov 4 2022
...SEVERE WEATHER ONGOING THIS AFTERNOON AND EVENING...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...This Afternoon and Tonight.
TORNADO.
RISK...Elevated.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
AREA OF GREATEST RISK...South of Interstate 40.
SEVERE THUNDERSTORM.
RISK...Elevated.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
FLASH FLOOD.
RISK...Limited.
AREA...Southeast Oklahoma into Northwest Arkansas.
ONSET...Ongoing.
HEAVY RAIN.
RISK...Elevated.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
SIGNIFICANT WINDS.
RISK...Limited.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
DISCUSSION...
All modes of severe weather including tornadoes continue to be
possible this afternoon and evening for eastern Oklahoma and
northwest Arkansas.
Thunderstorms will continue to increase in coverage and intensity
this afternoon through the mid evening hours across eastern
Oklahoma and northwest Arkansas as a strong cold front moves
through the region. Discrete storms to broken line segments are
possible this afternoon and look to become more linear by early
evening as storms move into northwest Arkansas. Instability
combined with strong wind shear values will help to increase
severe storm potentials across the region with the greater
severe potential across southeast Oklahoma into northwest
Arkansas. All modes of severe weather remain possible, including
the potential for tornadoes. As thunderstorms develop more into a
squall line early evening, damaging winds and also quick spin up
tornadoes are forecast to be the primary hazards. Thunderstorm
chances are forecast to taper off from west to east this evening,
with the majority of the storms pushing off to the east by
midnight tonight.
In addition to the severe threat, heavy rainfall will also be
possible. With portions of southeast Oklahoma into western
Arkansas seeing 1 to 3 inches of rain with locally higher amounts
possible. These heavy rains in a short period of time could lead
to flooding of low lying areas.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY AND SUNDAY...No Hazards.
MONDAY AND TUESDAY...Thunderstorm Potential.
WEDNESDAY...High Wind Potential.
THURSDAY...Thunderstorm Potential...High Wind Potential.
EXTENDED DISCUSSION...
Cooler and drier weather is expected Saturday in the wake of the
departing cold front. Warmer temperatures return Sunday and
continue through Thursday. There will be a small chance of showers
and storms Monday into Tuesday as moisture returns to the area,
and again late in the week as another cold front looks to approach
the region.
weather.gov/tulsa contains additional information.
In the hours before
Special weather statement, Nov 4, 12:39 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Tulsa OK
139 PM CDT Fri Nov 4 2022
OKZ071-073-041915-
Pittsburg OK-McIntosh OK-
139 PM CDT Fri Nov 4 2022
...A strong thunderstorm will impact portions of southwestern
McIntosh and northwestern Pittsburg Counties through 215 PM CDT...
At 139 PM CDT, Doppler radar indicated a strong thunderstorm 5 miles
southwest of Haywood, moving north at 60 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Mcalester... Eufaula...
Savanna... Crowder...
Canadian... Indianola...
Hanna... Ashland...
Stidham... Raiford...
Haywood... Vivian...
Scipio... Arpelar...
Vernon...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 800 PM CDT for southeastern
Oklahoma.
&&
LAT...LON 3502 9609 3509 9606 3512 9603 3512 9601
3515 9601 3515 9598 3537 9598 3539 9552
3476 9585 3477 9609
TIME...MOT...LOC 1839Z 197DEG 53KT 3485 9603
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
69Special weather statement, Nov 4, 1:54 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Tulsa OK
254 PM CDT Fri Nov 4 2022
OKZ049-073-075-042045-
Pittsburg OK-Latimer OK-Pushmataha OK-
254 PM CDT Fri Nov 4 2022
...A strong thunderstorm will impact portions of northwestern
Pushmataha, western Latimer and eastern Pittsburg Counties through
345 PM CDT...
At 254 PM CDT, Doppler radar indicated a strong thunderstorm 4 miles
north of Daisy, moving northeast at 60 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Mcalester... Wilburton...
Hartshorne... Krebs...
Crowder... Alderson...
Higgins... Damon...
Blocker... Robbers Cave State Park...
Dunbar... Blanco...
Haileyville... Gowen...
Sardis... Dow...
Bache... Featherston...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 800 PM CDT for southeastern
Oklahoma.
&&
LAT...LON 3451 9573 3451 9567 3459 9567 3460 9587
3516 9565 3507 9536 3506 9535 3506 9534
3501 9519 3442 9556
TIME...MOT...LOC 1954Z 216DEG 52KT 3460 9574
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
69Special weather statement, Nov 4, 2:31 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Tulsa OK
331 PM CDT Fri Nov 4 2022
OKZ065-066-071-042100-
Okmulgee OK-Okfuskee OK-McIntosh OK-
331 PM CDT Fri Nov 4 2022
...Strong thunderstorms will impact portions of northwestern
McIntosh, southern Okmulgee and eastern Okfuskee Counties through 400
PM CDT...
At 331 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 6 miles north of Wetumka to 5 miles south of
Henryetta. Movement was north at 60 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Okmulgee... Okfuskee...
Henryetta... Morris...
Weleetka... Dewar...
Schulter... Grayson...
Hoffman... Clearview...
Okmulgee State Park... Pharoah...
Bryant...
This includes Interstate 40 in Oklahoma between mile markers 220 and
245.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 PM CDT for southeastern,
northeastern and east central Oklahoma.
&&
LAT...LON 3564 9626 3564 9619 3565 9619 3568 9580
3532 9586 3530 9632
TIME...MOT...LOC 2031Z 189DEG 51KT 3533 9627 3537 9597
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHEvent by event
6 thunderstorm wind, 3 tornado, 1 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Okmulgee
- When
- November 4, 2:33 PM CST
- Where
- Okmulgee County, Henryetta
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Storm Chaser
- Coordinates
- 35.450, -95.980
Strong thunderstorm wind snapped large tree limbs and blew shingles from the roof of a home.
Thunderstorm Wind, Okmulgee
- When
- November 4, 2:55 PM CST
- Where
- Okmulgee County, 3.17 mi NNE of Natura
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 35.772, -95.926
Strong thunderstorm wind damaged a barn.
Tornado, Choctaw
- When
- November 4, 3:46 PM CST to 4:12 PM CST
- Where
- Choctaw County, 2.22 mi ESE of Ord to 3.22 mi ESE of Spencerville
- Rating
- EF2
- Path length
- 18.8 mi
- Path width
- 1,700 yd
- Injuries
- 1 direct, 0 indirect
- Property damage
- $900,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.888, -95.464
This tornado developed in Lamar County, Texas, and produced EF-4 damage northwest of Paris, and then crossed the Red River into Choctaw County. Extensive tree damage occurred just north of the Red River with numerous hardwood trees snapped from E2150 Road to E2140 Road. The tornado moved northeast, becoming about a mile wide several miles south of Sawyer, and continued to produce a very wide damage swath until a couple miles north of Highway 70. Throughout the path, numerous trees were snapped and uprooted, numerous power poles were snapped, numerous outbuildings were destroyed, and 38 homes were damaged, at least sixteen of which were severely damaged. The tornado dissipated between the N 4340 Road and N 4360 Road, and south of the E1980 Road. Based on the damage in Choctaw County, maximum estimated wind in this segment of the tornado was 110 to 120 mph.
Thunderstorm Wind, Okmulgee
- When
- November 4, 4:18 PM CST
- Where
- Okmulgee County, 4.53 mi W of Hector
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 35.840, -96.000
Strong thunderstorm wind blew down power poles and power lines.
Hail, Rogers
- When
- November 4, 4:40 PM CST
- Where
- Rogers County, 4 mi ESE of Foyil
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.408, -95.454
Tornado, Le Flore
- When
- November 4, 4:56 PM CST to 5:07 PM CST
- Where
- Le Flore County, 2.66 mi SW of Ludlow to 4.94 mi NNE of Ludlow
- Rating
- EF1
- Path length
- 7.3 mi
- Path width
- 1,600 yd
- Property damage
- $70,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.507, -94.907
This is the second segment of a two segment tornado, which developed in heavily wooded terrain in far northern McCurtain County. In Le Flore County, numerous trees were snapped or uprooted, a couple homes were damaged, and several outbuildings were destroyed from southeast of Honobia to northeast of Honobia. Based on this damage, maximum estimated wind in this segment of the tornado was 100 to 110 mph.
Thunderstorm Wind, Sequoyah
- When
- November 4, 5:13 PM CST
- Where
- Sequoyah County, 2 mi ENE of Gans
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.411, -94.667
Thunderstorm wind gusts were estimated to 65 mph. Large tree limbs were snapped in the area.
Thunderstorm Wind, Le Flore
- When
- November 4, 5:19 PM CST
- Where
- Le Flore County, 0.82 mi NE of Spiro
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 35.239, -94.621
Strong thunderstorm wind blew down a tree and snapped a power pole.
Thunderstorm Wind, Le Flore
- When
- November 4, 5:32 PM CST
- Where
- Le Flore County, 2 mi SE of Heavener
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 34.859, -94.575
Strong thunderstorm wind uprooted a tree.
Tornado, Le Flore
- When
- November 4, 5:33 PM CST to 5:41 PM CST
- Where
- Le Flore County, 0.88 mi SE of Heavener to 2.42 mi S of Monroe
- Rating
- EF1
- Path length
- 6.5 mi
- Path width
- 900 yd
- Property damage
- $75,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.871, -94.589
This tornado developed just south of Highway 128 on the southeast side of Heavener, where several homes were damaged, outbuildings were destroyed, and trees were snapped or uprooted. It moved northeast into mountainous, and heavily wooded terrain, snapping and uprooting numerous trees on Middle Mountain and Poteau Mountain before dissipating near Cowskin Ridge. Based on this damage, maximum estimated wind in the tornado was 100 to 110 mph.
Flash Flood, Adair
- When
- November 4, 6:00 PM CST to 8:00 PM CST
- Where
- Adair County, 2.07 mi SSE of Bidding Spgs to 3.76 mi N of Bidding Spgs
- Cause
- Heavy Rain
- Deaths
- 2 direct, 0 indirect
- Injuries
- 2 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 35.772, -94.756
Locally heavy rainfall resulted in the flooding of portions of several county roads. A vehicle was driven into a flooded low water crossing west of Stilwell, where it was washed downstream. Four people were inside the vehicle at the time. A 14-year old boy and a 9-year old girl in the vehicle were taken to the hospital, treated, and released. A 6-year old girl was drowned in the vehicle. A 43-year old man was also drowned, and was recovered eleven miles downstream, two days after the incident.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Texas, November 4, 20221 death · 15 injured · $16 million · EF4 · 6 events
- Tornadoes in Oklahoma, November 4, 20221 death · 7 injured · $35 million · EF4 · 3 events
- Tornadoes and Hail in Texas, November 4, 202210 injured · $9.5 million · EF4 · 22 events
- Winter Storm and Heavy Snow in Montana, November 4 to 5, 20221 death · $7,000 · 74 kt wind · 14 events
- Tornado and Damaging Wind in Arkansas, November 4, 2022$200,000 · EF2 · 2 events
- Tornadoes and Flash Flood in Arkansas, November 4, 2022$804,000 · EF1 · 14 events
- Tornadoes and Flash Flood in Arkansas, November 4, 2022$2,000 · EF2 · 23 events
- Tornado and Hail in Oklahoma, November 4, 2022$75,000 · EF1 · 3 events
- Heavy Rain in Iowa, November 4 to 5, 202240 events
- Heavy Snow and High Wind in Idaho, November 4 to 5, 2022$51,000 · 57 kt wind · 6 events
- Tornado and Damaging Winds in Louisiana, November 4, 2022$3,000 · EF0 · 19 events
- Heavy Snow and High Wind in Idaho, November 4 to 5, 202263 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1063245, 1063240, 1063292, 1063241, 1063243, 1058365, 1063244, 1063246, 1063247, 1057289, 1057293.